Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Grand Forks, ND

May 30, 2023Mahnomen County, Norman County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 30, 2023, 3:55 PM CDT for Mahnomen County, Norman County, Polk County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2023, 3:55 PM CDT (20:55 UTC)
Expired
May 30, 2023, 4:45 PM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mahnomen County, MN, Norman County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 99 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2023-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2023-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WUUS53 KFGF 302055
SVRFGF
MNC087-107-119-302145-
/O.NEW.KFGF.SV.W.0013.230530T2055Z-230530T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
355 PM CDT Tue May 30 2023

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Norman County in northwestern Minnesota...
  Southeastern Polk County in northwestern Minnesota...
  Northwestern Mahnomen County in northwestern Minnesota...

* Until 445 PM CDT.

* At 355 PM CDT, a severe thunderstorm was located over Rindal, or 41
  miles south of Thief River Falls, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  McIntosh, Erskine, Winger, Bejou, Rindal and Ranum. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4743 9620 4753 9625 4776 9587 4776 9584
      4745 9572
TIME...MOT...LOC 2055Z 251DEG 20KT 4751 9608 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Perroux
1 follow-up statement
815 
WWUS53 KFGF 302116
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
416 PM CDT Tue May 30 2023

MNC107-302126-
/O.CAN.KFGF.SV.W.0013.000000T0000Z-230530T2145Z/
Norman MN-
416 PM CDT Tue May 30 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORMAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4748 9604 4759 9604 4768 9581 4767 9580
      4746 9572
TIME...MOT...LOC 2116Z 251DEG 20KT 4755 9591 

$$

MNC087-119-302145-
/O.CON.KFGF.SV.W.0013.000000T0000Z-230530T2145Z/
Polk MN-Mahnomen MN-
416 PM CDT Tue May 30 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN POLK AND NORTHWESTERN MAHNOMEN COUNTIES...

At 416 PM CDT, a severe thunderstorm was located near Winger, or 40
miles south of Thief River Falls, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
McIntosh and Winger. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4748 9604 4759 9604 4768 9581 4767 9580
      4746 9572
TIME...MOT...LOC 2116Z 251DEG 20KT 4755 9591 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Perroux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:51 PM CDT, 4 minutes earlier.

Area forecast discussion, May 30, 3:51 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
351 PM CDT Tue May 30 2023

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 351 PM CDT Tue May 30 2023

-Scattered thunderstorms are expected this afternoon and evening,
with a low probability for a strong to severe thunderstorm in our
far southeast (generally less than 5%).

-Additional thunderstorms are possible Wednesday (mainly
afternoon/evening). Severe thunderstorms are not expected (even
lower probabilities than today).

A slow moving mid level shortwave is centered along the US/Canada
border in our south, while a surface trough/frontal zone is slowly
moving east (currently along the Red River Valley). ML CAPE around
1000 J/KG is in place over most of our area, with slightly higher
values (1500 J/KG) and effective shear 30-35kt over west central MN
where more organized updrafts have the potential for maintain
themselves. Mid level lapse rates are relatively weak (less than
7C/km) and shear profiles are top heavy where effective shear is
favored, with weak low level shear. The amounts of shear/instabilty
ahead of this frontal zone appears to be enough to support isolated
severe potential (some supercellular characteristics at times), and
due to the nature of the shear/skinny cape profiles hail around 1
inch will probably remain the main threat. DCAPE is borderline (800-
1000 J/KG range) ahead of this frontal zone, and with 0-3km shear
20kt or less severe wind potential is lower. I wouldn't rule out
severe potential though with enough rain loading or RFD potential on
sponger organized cells. Storm scale interactions of course could
still result in very low tornado threat, but the background
environment doesn't support this. Much weaker shear behind this zone
and less instability should favor sub severe cells.

Due to the timing of this wave and weaker mid level lapse rates
thunderstorm coverage should follow diurnal trends dissipating/moving
east around sunset.

Wednesday-Wednesday night: As low level flow will tend to be out of
the northeast and the main theta-E axis farther south placing higher
ML/MU CAPE outside of our CWA (lowering severe potential). Guidance
is resolving a mid level wave roding through southwest flow into the
region, with increasing probabilities for showers/thunderstorms
during the afternoon. Coverage/timing will be dependent on this wave,
and there is still quite a few ensemble members that are much
weaker. Trend in NBM/HREF has been for increasing
shower/thunderstorm probabilities and with PWATs still forecast to
exceed 1" brief heavy rainfall will be possible.

.LONG TERM...(Thursday through Tuesday)
Issued at 351 PM CDT Tue May 30 2023

- High confidence in hot temperatures (90+ degrees) through the long
term period.

- Lower confidence in precipitation through the long term, however
the probability of elevated impacts will decrease.

DISCUSSION...

Clusters indicate upper ridging over the northeastern United States
retrograding westward back over our area through the week. This
breeds high confidence for increasing temperatures through the long
term period. Clusters indicate roughly similar 500mb height
magnitudes, so there is at least some higher confidence in high
temperatures through the weekend. Given height magnitudes are
similar to what we had over the past weekend, high temperatures
should generally fall within the NBM 25 to NBM 50th percentile
ranges, which pegs high temperatures by this weekend pushing the low
to mid 90s. With dewpoints being fairly stable and with a lack of
evapotranspiration, heat index values should stay sub-advisory
criteria as they will fall similar to air temperatures.

With the large scale ridging across the area, shear will diminish
significantly. This would temper chances for strong/severe
thunderstorms, but wouldn't necessarily make thunderstorm chances
zero. Continued chances for showers and thunderstorms will exist for
the long term period but the chances for higher impacts from these
storms are low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 112 PM CDT Tue May 30 2023

VFR conditions should prevail through the TAF period across
eastern ND and northwest MN, with lighter southwest winds
(generally under 12kt during the daytime periods). Main aviation
impacts will be related to where showers/thunderstorms develop
with an upper wave today, and scattered coverage is favored
mainly in northeast ND and northwest MN during the afternoon
through early evening (activity dissipating with sunset). Where
these storms develop brief gusty winds to 50 mph can't be ruled
out (along with smaller hail). The better chances for severe
hail/wind would be in west central MN but even the those chances
are very low.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...DJR
LONG TERM...Perroux
AVIATION...DJR
Hazardous weather outlook, May 30, 3:29 AM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
329 AM CDT Tue May 30 2023

MNZ001>009-013>016-NDZ006>008-014>016-024-026>030-038-039-054-
310830-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Western Walsh-
329 AM CDT Tue May 30 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong storms are possible is afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated strong storms are possible Wednesday afternoon and
evening. An active pattern will keep thunderstorm chances in the
forecast through the remainder of the week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ017-022>024-027>032-040-NDZ049-052-053-310830-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Ransom-Sargent-Richland-
329 AM CDT Tue May 30 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Strong storms are possible is afternoon and evening. An isolated
severe thunderstorm cannot be ruled out in portions of the
southern Red River Valley and west central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated strong storms are possible Wednesday afternoon and
evening. An active pattern will keep thunderstorm chances in the
forecast through the remainder of the week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 30, 3:07 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
307 PM CDT Tue May 30 2023

MNZ001-002-015-302030-
West Polk MN-Norman MN-East Polk MN-
307 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of northeastern Norman
and south central Polk Counties through 330 PM CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Flaming, or 44 miles northeast of Fargo, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fertile and Flaming.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4739 9646 4751 9647 4760 9625 4741 9613
TIME...MOT...LOC 2007Z 243DEG 11KT 4745 9637

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Perroux

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:07 PM CDTSpecial Weather StatementFGFNorman23 min
May 30, 3:17 PM CDTSevere Thunderstorm WarningFGFNorman, Polk43 min
May 30, 3:34 PM CDTSevere Thunderstorm WarningFGFClay, Norman41 min
May 30, 4:12 PM CDTSpecial Weather StatementFGFGrant48 min
May 30, 4:21 PM CDTSevere Thunderstorm WarningFGFBeltrami25 min
May 30, 4:23 PM CDTSevere Thunderstorm WarningFGFGrant32 min
May 30, 4:25 PM CDTSpecial Weather StatementFGFNorman35 min
May 30, 4:37 PM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Polk38 min
May 30, 4:40 PM CDTSpecial Weather StatementFGFRed Lake35 min
May 30, 4:48 PM CDTSpecial Weather StatementFGFBeltrami27 min
May 30, 4:50 PM CDTSpecial Weather StatementFGFOtter Tail40 min
May 30, 5:09 PM CDTSevere Thunderstorm WarningFGFClearwater51 min
May 30, 5:15 PM CDTSevere Thunderstorm WarningFGFOtter Tail45 min
May 30, 5:23 PM CDTSpecial Weather StatementFGFMahnomen37 min
May 30, 5:29 PM CDTSevere Thunderstorm WarningFGFBecker, Mahnomen46 min
May 30, 5:39 PM CDTSpecial Weather StatementFGFMahnomen36 min
May 30, 5:45 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena20 min
May 30, 5:47 PM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen43 min
May 30, 5:56 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater49 min
May 30, 6:04 PM CDTSpecial Weather StatementFGFLake of the Woods41 min
May 30, 6:20 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard40 min
May 30, 6:36 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau39 min
May 30, 6:43 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard47 min
May 30, 6:47 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard, Mahnomen43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.